Can Certain Cancer Treatments Increase My Risk Of Heart Failure?

Question: Can certain cancer treatments increase my risk of heart failure?

Answer: Many times when a patient is struggling with a serious disease, the last thing you think about is that one serious disease can lead to another. I mean that would just seem totally unfair. Unfortunately, some of the therapies that are necessary for certain diseases carry with them unwelcome side effects. We know those side effects and we have to make a calculated guess that we can avoid the expression of those side effects.

What am I talking about? Chemotherapy. There are certain chemotherapeutic agents used for the treatment of a number of disease but especially breast cancer where a patient can unbelievably and unknowingly end up with heart failure because of the consequences of the chemotherapeutic drug.

Fortunately, there are no secrets here. And all of the oncologists know which drugs and in what doses a patient might be at risk and in what scenarios that risk is amplified. So with appropriate screening before the chemotherapy is given, careful administration, this too is a risk that can be managed.

But let's be clear, there is a definite risk of developing heart failure when you're exposed to certain chemotherapeutic drugs. But trust your cancer doctors, your oncologists, to already know about that risk, to assess your own risk if you happen to get those drugs and to follow you carefully for any development of evidence of heart failure if you happen to be getting chemotherapy.

-- This embed didnt make it to copy for story id = 5228018. -- This embed didnt make it to copy for story id = 5228018. -- This embed didnt make it to copy for story id = 5228018. -- This embed didnt make it to copy for story id = 5228018.
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...